Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS La Crosse, WI

July 19, 2019Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2019, 12:28 AM CDT for Richland County, Vernon County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2019, 12:28 AM CDT (05:28 UTC)
Expired
Jul 19, 2019, 1:15 AM CDT
In force
47 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 05:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3431 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted.

387 
WUUS53 KARX 190528
SVRARX
WIC103-123-190615-
/O.NEW.KARX.SV.W.0052.190719T0528Z-190719T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1228 AM CDT Fri Jul 19 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  East central Vernon County in southwestern Wisconsin...
  Northern Richland County in southwestern Wisconsin...

* Until 115 AM CDT.

* At 1228 AM CDT, severe thunderstorms were located along a line
  extending from near Hillsboro to 8 miles south of La Farge, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Richland Center around 1250 AM CDT.

Other locations impacted by these severe thunderstorms include 
Sylvan, Ithaca, Loyd, Bunker Hill, and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4343 9064 4368 9039 4366 9031 4356 9031
      4355 9019 4324 9019
TIME...MOT...LOC 0528Z 283DEG 30KT 4364 9031 4353 9045 4347 9058 

HAIL...<.75IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
025 
WWUS53 KARX 190548
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1248 AM CDT Fri Jul 19 2019

WIC123-190557-
/O.CAN.KARX.SV.W.0052.000000T0000Z-190719T0615Z/
Vernon WI-
1248 AM CDT Fri Jul 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERNON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

LAT...LON 4343 9064 4355 9052 4355 9019 4324 9019
TIME...MOT...LOC 0547Z 299DEG 23KT 4356 9015 4345 9029 4339 9042 

$$

WIC103-190615-
/O.CON.KARX.SV.W.0052.000000T0000Z-190719T0615Z/
Richland WI-
1248 AM CDT Fri Jul 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN RICHLAND COUNTY...

At 1247 AM CDT, severe thunderstorms were located along a line
extending from 7 miles southeast of Wonewoc to 14 miles south of
Hillsboro to near Richland Center, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of 
northern Richland County, including the following locations... 
Sylvan, Ithaca, Loyd, Bunker Hill, and Germantown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4343 9064 4355 9052 4355 9019 4324 9019
TIME...MOT...LOC 0547Z 299DEG 23KT 4356 9015 4345 9029 4339 9042 

HAIL...<.75IN
WIND...60MPH
 
$$

Lee
640 
WWUS53 KARX 190616
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
116 AM CDT Fri Jul 19 2019

WIC103-190625-
/O.EXP.KARX.SV.W.0052.000000T0000Z-190719T0615Z/
Richland WI-
116 AM CDT Fri Jul 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RICHLAND COUNTY HAS
EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However heavy
rain is still possible with these thunderstorms.

LAT...LON 4343 9064 4355 9052 4355 9019 4324 9019
TIME...MOT...LOC 0615Z 283DEG 30KT 4351 8985 4340 8999 4334 9012 

$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 5:10 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Jul 18, 5:10 PM CDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
510 PM CDT Thu Jul 18 2019

.SHORT TERM...(This evening through Friday)
Issued at 254 PM CDT Thu Jul 18 2019

Afternoon analysis showed a boundary draped across northern Iowa,
reinforced by morning convection. The boundary has continued slow
northward progress this afternoon as an effective warm front and
will likely serve as a focus for thunderstorms late this afternoon
and evening. In fact, a few showers have tried to get going just
west of the forecast area this afternoon where plenty of clearing
had been seen.

Across the forecast area, lots of cloud cover has prevented
temperatures from warming up as much as initially forecast. This
as also led to a pretty stout cap and lack of convection this
afternoon. With lack of strong upper level forcing, will likely
need to wait for a low level jet and moisture transport to ramp up
this evening to get any storms to fire over the forecast area.
Once they do, the environment is there for large hail and damaging
winds, with 3000-4000+ J/kg of MUCAPE and effective layer shear
around 45 kts or so...certainly good enough for supercells. That
said, still some questions as to whether they can become surface
based given the cloud cover all afternoon. Should some become
surface based, there would be a narrow window for a bit of a
tornado threat with a boundary in the area and increasing low
level shear with the low level jet. Storms should eventually
congeal and work southeastward as an MCS as the moisture transport
leans over and becomes more west/southwesterly, with the threat
shifting to flooding given the rain from last night and this
morning. Storms should move out of the area completely during the
early morning hours.

On Friday, the NAM and ECMWF continue to show that the 925 mb
temperatures will warm into the 27 to 30C range. The warmest air
will be found along and west of the Mississippi River. Would not
be overly surprised to see some places climb into the upper 90s.
Heat Indices will range from 100 to 110F. Due to this, little
chance has been made to the Heat Advisory and Excessive Heat
Warning. The only change was to add Clark County to the Advisory
for Friday afternoon.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM CDT Thu Jul 18 2019

From Friday night into Saturday, the cold front will move slowly
south and southeast through the area. The GFS is much faster with
its passage than either the NAM or ECMWF. With strong capping,
showers and storms will be found along and behind the front. The
shear will be sufficient for the development of some supercells on
Friday evening to the northwest of the area and this will
eventually evolve into a line. A few of these storms will be
strong to severe. The main severe weather threats will be large
hail and damaging winds. With precipitable water values between 2
and 2.5 inches and warm cloud layer depths up to 4.5 km, hourly
rainfall rates will likely range from 2 to 4 inches per hour. With
the slow motion of this line, we may have to eventually issue a
Flash Flood Watch.

With timing differences in the models on the cold front, opted to
keep the Excessive Heat Warning going through Saturday for parts
of northeast Iowa and southwest Wisconsin.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 510 PM CDT Thu Jul 18 2019

Cigs: generally expecting VFR through the period, with more of a
scattering out toward morning on Friday. That said, a few models
suggest that MVFR cigs will develop mostly post the expected evening
convection, which could linger through the overnight. Not buying
into this yet...but will monitor and update if scenario starts
looking likely.

WX/vsby: West-east running frontal boundary will serve as a focus
for shra/ts developing starting around 00z this evening, with aid
from the low level jet as the evening wears on. Most of this
activity shifts east of the TAF sites by 05-06z. Heavy rain will
occur with any stronger storm, with 1-2sm vsby reductions.

Could see another round of shra/ts overnight Friday night as the
current boundary pushes north on Friday, but then takes a turn back
south as a shortwave upper level trough tracks east across northern
portions of the region. Better chances could hold off until after
12z Sat.

Winds: mostly south and on the lighter side. Should increase for
Friday afternoon as sfc pressure gradient starts to tighten.
Meanwhile, higher gusts are likely around any storm this evening -
mostly 25 kts or so, but can't rule our stronger gust.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Heat Advisory until 7 PM CDT Friday for WIZ032>034-041>044-053-
     055.

     Heat Advisory from 1 PM to 7 PM CDT Friday for WIZ029.

MN...Heat Advisory until 7 PM CDT Friday for MNZ079-086>088-094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Heat Advisory until 7 PM CDT Friday for IAZ008>010.

&&

SHORT TERM...CA/Boyne
LONG TERM...Boyne
AVIATION...Rieck
Hazardous weather outlook, Jul 18, 2:36 PM CDT, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
236 PM CDT Thu Jul 18 2019

WIZ017-191200-
Taylor-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat will be increasing through Friday with heat indices topping
off in the 95 to 100 range. This heat could bring on heat related
illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ029-032>034-041>044-053-055-
191200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Clark-Buffalo-Trempealeau-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Richland-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A Heat Advisory remains in effect.

Heat indices will top out near 100, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory remains in effect Friday. Plan on heat indices
topping off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-191200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
236 PM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...This Afternoon and Tonight

An Excessive Heat Warning remains in effect.

Heat indices will top out near 105, especially in areas that see
some peeks of sunshine. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind, large hail, and very heavy
rainfall with localized flooding will be the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect Friday. Plan on heat
indices topping off in the 100 to 110 range. This heat could
bring on heat related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

CA

In the hours before

Local storm report, Jul 18, 11:35 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1135 PM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     1 NNE MINDORO           44.03N 91.09W
07/18/2019  E60.00 MPH       LA CROSSE          WI   TRAINED SPOTTER

&&

RIECK
Local storm report, Jul 19, 12:00 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1200 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 PM     HEAVY RAIN       CATARACT                44.08N 90.85W
07/18/2019  M1.90 INCH       MONROE             WI   CO-OP OBSERVER

&&

DAS
Local storm report, Jul 19, 12:13 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HEAVY RAIN       1 WSW WEST SALEM        43.90N 91.10W
07/19/2019  M2.44 INCH       LA CROSSE          WI   NWS EMPLOYEE

&&

DAS
Special weather statement, Jul 19, 12:13 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1213 AM CDT Fri Jul 19 2019

WIZ042>044-053-055-190615-
Juneau-Richland-Vernon-Adams-Monroe-
1213 AM CDT Fri Jul 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
WISCONSIN...

At 1213 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northwest of Elroy to 6 miles
west of Hillsboro to 8 miles south of La Farge. Movement was
southeast at 30 mph.

Winds gusts of 30 to 40 mph and heavy rain are possible with these
storms.

Locations impacted include...
Richland Center, Mauston, New Lisbon, Elroy, Hillsboro, Wonewoc, La
Farge, Germantown, Glendale, Lemonweir, Rockbridge, Lindina, Viola,
Ithaca, Camp Douglas, Sylvan, Ontario, Liberty, Wilton and
Ridgeville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4364 8992 4364 9031 4355 9031 4355 9019
      4319 9020 4340 9067 4342 9067 4342 9074
      4351 9089 4370 9070 4396 9051 4390 8988
TIME...MOT...LOC 0513Z 298DEG 24KT 4381 9038 4364 9046 4345 9063

Lee
Local storm report, Jul 19, 12:18 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 AM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&
Local storm report, Jul 19, 12:18 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
1218 AM CDT FRI JUL 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1137 PM     TSTM WND GST     1 N TOMAH               44.01N 90.50W
07/18/2019  E60 MPH          MONROE             WI   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 10:36 PM CDTSpecial Weather StatementARXLa Crosse54 min
Jul 18, 11:12 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon48 min
Jul 18, 11:14 PM CDTAreal Flood AdvisoryARXLa Crosse2 hr
Jul 18, 11:32 PM CDTSevere Thunderstorm WarningARXMonroe28 min
Jul 18, 11:46 PM CDTTornado WarningARXVernon29 min
Jul 19, 12:13 AM CDTSpecial Weather StatementARXRichland62 min
Jul 19, 2:30 AM CDTFlash Flood WarningARXLa Crosse, Monroe, Vernon4 hr
Jul 19, 2:52 AM CDTRiver Flood WarningARXMonroe, Vernon29 hr
Jul 19, 3:10 AM CDTRiver Flood WarningARXRichland, Vernon32 hr
Jul 19, 3:47 AM CDTHeat AdvisoryARXTaylor15 hr
Jul 19, 3:56 AM CDTFlash Flood WarningARXRichland4 hr
Jul 19, 4:07 AM CDTFlash Flood WarningARXVernon3 hr
Jul 19, 6:26 AM CDTAreal Flood WarningARXLa Crosse, Monroe, Vernon6 hr
Jul 19, 6:30 AM CDTRiver Flood WarningARXRichland, Vernon3 days
Jul 19, 7:29 AM CDTRiver Flood WarningARXVernon3 days
Jul 19, 7:57 AM CDTAreal Flood WarningARXRichland9 hr
Jul 19, 9:24 AM CDTRiver Flood WarningARXCrawford4 days
Jul 19, 9:24 AM CDTRiver Flood WarningARXCrawford5 days
Jul 19, 6:37 PM CDTSevere Thunderstorm WarningARXClark, Taylor83 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.